65604members
345765posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Changing to Tamoxifen after AI

2 REPLIES 2
Highlighted
Member

Re: Changing to Tamoxifen after AI

Hi MellyL

 

Thanks for posting.

 

Switching from one hormone to another is very common, especially when side effects have significantly affected quality of life.

 

Taking calcium and vitamin D with an AI drug like anastrozole is usually recommended as the drug reduces the amount of oestrogen you produce. This can affect bone strength and may cause osteoporosis.  Taking calcium and vitamin D helps maintain bone strength whilst on treatment.  When  you take tamoxifen,  it doesn’t reduce the amount of oestrogen produced, so it does not  affect bone strength. However, some women will take these supplements even though they are on, or have switched to tamoxifen.  It’s always a good idea to chat to your GP or Breast Care Nurse for advice on what’s best in your own situation though.

 

Although zoledronic acid is given to some people to help maintain bone strength and prevent osteoporosis, it can also be given to help reduce the risk of their breast cancer returning (recurrence) in the future.  In this situation, it would be usual to continue with the treatment for the prescribed time regardless of the hormone therapy drug being taken.

 

You can find out from your Breast Care Nurse or GP why you’ve been prescribed Zoledronic acid and if there’s a need for you to continue with this.

 

Do call our free, confidential Helpline if you would like to talk this through or have any further questions. The number is 0808 800 6000.

 

Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open. 

 

Please be aware that we will be closed on Friday 29 March and Saturday 30 March due to an office move. This may cause a slight delay in our response times especially for emails received from Friday 29 March to Monday 1 April. Thank you for your patience during this period. 

 

We are currently reviewing our Forum service and wonder if you would have five to 10 minutes to complete a short survey. The survey will help us gather information about this service and understand more about any improvements we can make.

 

Best wishes

 

Catherine

 

Breast Cancer Care Nurse

 

Please read the Ask Our Nurses disclaimer. This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.

Highlighted
Community Champion

Re: Changing to Tamoxifen after AI

Hi Melly,

It might be an idea to post in ‘ask our nurses’ on this one &/or clarify with your team. 

I started on tamox, then decided to stay on it, although I had the option to change to anastrozole. For me, according to stats & research, it didn’t make any significant difference to outcomes & I liked that tamox was protective of bone health. 

It has never been suggested I need supplementation or infusions, however, I am classed as low risk. 

ann x

 

Member

Changing to Tamoxifen after AI

Hello

After long discussions and 9 months on Anastrozole, I have agreed with my BCN to stop AI and will be starting Tamoxifen in a couple of weeks. I am 60

My query is about the other treatment

1. Do I continue to take Calcium & Vit D?

2. Will I still have the Zoledronic acid infusions every 6 months ?

 

Thanks